Research Article | Open Access
Dianliang Deng, "Convergence Rates for Probabilities of Moderate Deviations for Multidimensionally Indexed Random Variables", International Journal of Mathematics and Mathematical Sciences, vol. 2009, Article ID 253750, 15 pages, 2009. https://doi.org/10.1155/2009/253750
Convergence Rates for Probabilities of Moderate Deviations for Multidimensionally Indexed Random Variables
Let be a sequence of i.i.d. real-valued random variables, and , . Convergence rates of moderate deviations are derived; that is, the rates of convergence to zero of certain tail probabilities of the partial sums are determined. For example, we obtain equivalent conditions for the convergence of the series , where , , and are taken from a broad class of functions. These results generalize and improve some results of Li et al. (1992) and some previous work of Gut (1980).
Let be the set of all positive integer dimensional lattice points with coordinate-wise partial ordering, ; that is, for every , , if and only if , , where is a fixed integer. denote and means . Throughout the paper, are i.i.d. random variables with and . Let , and . we define
where are real numbers with . Further, set and .
Hartman and Wintner  studied the fundamental strong laws of classic Probability Theory for i.i.d random variables and obtained the following Hartman-Wintner law of the iterated logarithm (LIL).
Theorem 1.1. and if and only if
Afterward, the study of the estimate of the convergence rate in the above relation (1.2) has been attracting the attention of various researchers over the last few decades. Darling and Robbins , Davis , Gafurov , and Li  have obtained some good results on the estimate of convergence rate in (1.2). The best result is probably the one given by Li et al. . For easy reference, we restate their result in Theorem 1.2.
Theorem 1.2. Let and be two positive real-valued functions on such that is nondecreasing, and as . For , let , and . Then the following results are equivalent: where is the reverse function of
Proof. Because by using Lemma 3.1, we have The last expression is finite if and only if This completes the proof of the lemma.
Lemma 4.2. implies (4.15).
Proof. We first prove the result for symmetric random variables. One may rearrange and obtain By Levy inequality, we set
Thus for large
equation (4.15) follows from Lemma 4.1.
If are nonsymmetric random variables, then by using the standard symmetrization method, it is easy to prove that for some constant which implies that That is, (4.15) holds.
Proof of Theorem 2.5. Similar to the proof of Theorem 2.2, by Lemma 4.1, implies that
Therefore, if , (2.12) is equivalent to
which is equivalent to
On the other hand, (2.12) implies by Lemma 4.2. Hence, (2.11) and (2.12) are equivalent. If, in addition, (4.24) is equivalent to the following: Hence, (2.12) and (2.13) are equivalent.
The author is very grateful for referee's comments and suggestions which greatly improve the readability and quality of the current paper. The research is partly supported by the Natural Sciences and Engineering Research Council of Canada.
- P. Hartman and A. Wintner, “On the law of the iterated logarithm,” American Journal of Mathematics, vol. 63, pp. 169–176, 1941.
- D. A. Darling and H. Robbins, “Iterated logarithm inequalities,” Proceedings of the National Academy of Sciences of the United States of America, vol. 57, pp. 1188–1192, 1967.
- J. A. Davis, “Convergence rates for the law of the iterated logarithm,” Annals of Mathematical Statistics, vol. 39, pp. 1479–1485, 1968.
- M. U. Gafurov, “On the estimate of the rate of convergence in the law of iterated logarithm,” in Probability Theory and Mathematical Statistics, vol. 1021 of Lecture Notes in Mathematics, pp. 137–144, Springer, Berlin, Germany, 1982.
- D. L. Li, “Convergence rates of law of iterated logarithm for -valued random variables,” Science in China. Series A, vol. 34, no. 4, pp. 395–404, 1991.
- D. L. Li, X. C. Wang, and M. B. Rao, “Some results on convergence rates for probabilities of moderate deviations for sums of random variables,” International Journal of Mathematics and Mathematical Sciences, vol. 15, no. 3, pp. 481–497, 1992.
- V. Strassen, “An invariance principle for the law of the iterated logarithm,” Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete, vol. 3, pp. 211–226, 1964.
- M. J. Wichura, “Some Strassen-type laws of the iterated logarithm for multiparameter stochastic processes with independent increments,” The Annals of Probability, vol. 1, pp. 272–296, 1973.
- A. Gut, “Convergence rates for probabilities of moderate deviations for sums of random variables with multidimensional indices,” The Annals of Probability, vol. 8, no. 2, pp. 298–313, 1980.
- A. Gut and A. Spătaru, “Precise asymptotics in some strong limit theorems for multidimensionally indexed random variables,” Journal of Multivariate Analysis, vol. 86, no. 2, pp. 398–422, 2003.
- C. W. Jiang, X. R. Yang, and L. X. Zhang, “Precise asymptotics of partial sums for multidimensionally indexed random variables,” Journal of Zhejiang University. Science Edition, vol. 33, no. 6, pp. 625–628, 2006.
- C. Jiang and X. Yang, “Precise asymptotics in self-normalized sums of iterated logarithm for multidimensionally indexed random variables,” Applied Mathematics: A Journal of Chinese Universities, vol. 22, no. 1, pp. 87–94, 2007.
- K.-L. Su, “Strong limit theorems of Cesaro type means for arrays of orthogonal random elements with multi-dimensional indices in Banach spaces,” Stochastic Analysis and Applications, vol. 22, no. 2, pp. 237–250, 2004.
- N. V. Giang, “On moments of the supremum of normed partial sums of random variables indexed by ,” Acta Mathematica Hungarica, vol. 60, no. 1-2, pp. 73–80, 1992.
- V. V. Petrov, Sums of Independent Random Variables, vol. 8 of Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, New York, NY, USA, 1975.
Copyright © 2009 Dianliang Deng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.